Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 178, NWS Kansas City, MO

August 5, 2017Johnson County, Kansas; Jackson County, Missouri

NWS Kansas City, MO issued this river flood warning at Aug 5, 2017, 10:53 PM CDT for Johnson County, Kansas; Jackson County, Missouri. It took effect at Aug 5, 2017, 11:21 PM CDT. It was in force for 31 hr.

The area

The outline as issued.

The facts

Issued
Aug 5, 2017, 10:53 PM CDT (03:53 UTC)
In effect from
Aug 5, 2017, 11:21 PM CDT
Expired
Aug 7, 2017, 5:54 AM CDT
In force
31 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Johnson County, KS, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 32 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Indian Creek at State Line Rd. (ICLK1). The gauge peaked at 23.83 ft at Aug 6, 2017, 2:00 AM CDT.

actionminormoderate1015202508/0608/0708/08
Action stage
17 ft
Minor stage
20 ft
Moderate stage
24 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06893390, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

496 
WGUS43 KEAX 060353
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1053 PM CDT Sat Aug 5 2017

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Kansas...Missouri...

  Indian Creek at Stateline Rd Leawood affecting Johnson and Jackson 
  Counties.
  
  Tomahawk Creek at Roe Avenue affecting Johnson County.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC091-MOC095-070353-
/O.NEW.KEAX.FL.W.0178.170806T0421Z-170807T1054Z/
/ICLK1.1.ER.170806T0421Z.170806T0700Z.170806T1054Z.UU/
1053 PM CDT Sat Aug 5 2017

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Indian Creek at Stateline Rd Leawood.
* until late Sunday night.
* At 10:30 PM Saturday the stage was 18.3 feet.
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 22.5 feet by early Sunday morning. The river will fall 
  below flood stage by Sunday morning.
* At 20.0 feet...Water begins to cover the portion of Lee Boulevard 
  located south of Interstate 435.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Indian Creek
  Stateline Rd    20   18.3   Sat 10 PM   22.5 early Sunday morning
     
&&
  
LAT...LON 3892 9462 3894 9462 3896 9456 3895 9456

  

$$

KSC091-070352-
/O.NEW.KEAX.FL.W.0179.170806T0353Z-170807T0800Z/
/TCRK1.1.ER.170806T0340Z.170806T0500Z.170806T0800Z.UU/
1053 PM CDT Sat Aug 5 2017

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Tomahawk Creek at Roe Avenue.
* until late Sunday night.
* At 10:47 PM Saturday the stage was 13.5 feet.
* Flood stage is 13.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 16.0 feet by 
  early Sunday morning. The river will fall below flood stage Sunday 
  morning.
* At 13.0 feet...Water approaches the northbound lane of Tomahawk 
  Creek Parkway.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tomahawk Creek
  Roe Avenue      13   13.5   Sat 11 PM   16.0 early Sunday morning
     
&&
  
LAT...LON 3889 9466 3891 9466 3894 9463 3893 9461 3890 9463

  

$$
3 follow-up statements
379 
WGUS43 KEAX 060520
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1220 AM CDT Sun Aug 6 2017

...Forecast flooding changed from Minor to Moderate severity for the 
following rivers in Kansas...Missouri...

  Indian Creek at Stateline Rd Leawood affecting Johnson and Jackson 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC091-MOC095-070520-
/O.EXT.KEAX.FL.W.0178.000000T0000Z-170807T1204Z/
/ICLK1.2.ER.170806T0354Z.170806T0700Z.170806T1204Z.UU/
1220 AM CDT Sun Aug 6 2017

...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for 
 The Indian Creek at Stateline Rd Leawood.
* At 11:30 PM Saturday the stage was 21.8 feet.
* Flood stage is 20.0 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 24.4 feet by 
  after midnight this morning. The river will fall below flood stage 
  this morning.
* At 20.0 feet...Water begins to cover the portion of Lee Boulevard 
  located south of Interstate 435.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Indian Creek
  Stateline Rd L  20   21.8   Sat 11 PM   24.4 early this morning
     
&&
  
LAT...LON 3892 9462 3894 9462 3896 9456 3895 9456

  

$$
957 
WGUS83 KEAX 060801
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
301 AM CDT Sun Aug 6 2017

...The Flood Warning continues for the following rivers in Kansas...
Missouri...

  Indian Creek at Stateline Rd Leawood affecting Johnson and Jackson 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC091-MOC095-070801-
/O.EXT.KEAX.FL.W.0178.000000T0000Z-170807T1116Z/
/ICLK1.1.ER.170806T0354Z.170806T0630Z.170806T1116Z.UU/
301 AM CDT Sun Aug 6 2017

The Flood Warning continues for
  The Indian Creek at Stateline Rd Leawood.
* until Monday morning.
* At  2:30 AM Sunday the stage was 23.4 feet.
* Flood stage is 20.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river has crested and will fall below flood stage
  early this morning.
* At 23.0 feet...Parking lot just west of State Line Road begins to 
  flood.
* At 20.0 feet...Water begins to cover the portion of Lee Boulevard 
  located south of Interstate 435.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Indian Creek
  Stateline Rd    20   23.4   Sun 02 AM   20.0 early this morning
     
&&
  
LAT...LON 3892 9462 3894 9462 3896 9456 3895 9456

  

$$
183 
WGUS83 KEAX 061205
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
705 AM CDT Sun Aug 6 2017



...The Flood Warning is cancelled for the following rivers in 
Kansas...Missouri...

  Indian Creek at Stateline Rd Leawood affecting Johnson and Jackson 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC091-MOC095-061235-
/O.CAN.KEAX.FL.W.0178.000000T0000Z-170807T1116Z/
/ICLK1.1.ER.170806T0354Z.170806T0630Z.170806T0915Z.UU/
705 AM CDT Sun Aug 6 2017

The Flood Warning is cancelled for
  The Indian Creek at Stateline Rd Leawood.
* At  6:30 AM Sunday the stage was 14.1 feet.
* Flood stage is 20.0 feet.
* Fell below flood stage at  4:15 AM Sunday.
* Forecast...The river will continue to fall to  feet by .
* At 20.0 feet...Water begins to cover the portion of Lee Boulevard 
  located south of Interstate 435.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Indian Creek
  Stateline Rd L  20   14.1   Sun 06 AM   18.5 this morning
     
&&
  
LAT...LON 3892 9462 3894 9462 3896 9456 3895 9456

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Aug 5, 6:18 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 5, 6:18 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
618 PM CDT Sat Aug 5 2017

.Discussion...
Issued at 313 PM CDT SAT AUG 5 2017

Potential dangerous flash flooding will be the main threat in the
next 24 hours as synoptic conditions are setting the area up
potential training thunderstorms along an elevated warm frontal
boundary over our CWA. The Flash Flood Watch will remain in effect
through 7AM tomorrow as this entire area will have the potential to
have flash flooding depending on where the main line of training
thunderstorms sets up overnight.

The LLJ this morning developed a NW-SE oriented line of convection
with moderate stratiform rain as it pushed through providing a nice
soaking rain of around 0.5" for most of the area south of the
Missouri River.  This event will be the primer for the next more
significant heavy rain event this evening as soils will be somewhat
saturated over the area.  Currently the LLJ has a south to north
orientation over eastern KS helping to develop some elevated storms
along a WNW-ESE oriented 850mb boundary near Topeka.  NWP models
have sort of been all over the place with the forecasted QPF totals
in amount and location making it difficult to nail down the final
QPF maximum locations though Sunday morning. Looking at VWP data it
does appear that the RAP, NAM, and NAMnest have all been the most
constant solutions with the RAP matching up with the wind profiles
at 850mp the best.  With this said, these three models as well as
the HRRR have indicated the LLJ will ramp up over eastern Kansas
around 7pm CDT creating a strong convergent boundary right over the
KC Metro area and reorienting the 850mb boundary more W-E.  This
reorientation is crucial as it places the boundary parallel to the
storm motion which increases the likelihood of training convection
along the northwest of this boundary. PWAT values between 1.8 and 2"
with MUCAPE values between 1000-1500J/kg and plenty of forcing set
up a potentially dangerous situations.  This boundary appears to
stay somewhat stationary over the Missouri River area until just
after midnight when it slowly starts to advect to the SSE as the LLJ
shifts more SW-NE oriented.  Currently we are forecasting widespread
4" of precipitation over the area south of St. Joseph with pockets
of 5-6" along the training boundary. There could even be localized
areas that see above that if multiple strong storms move over the
same area for a period of time.  Outside of the flooding threat
there is also a chance of seeing some elevated supercells with low
Cape but high effective bulk shear after 7pm.  The threat is
somewhat low for winds or tornadoes with these storms being elevated
above the boundary layer, but large hail could be possible with
somewhat lower freezing levels around 12kft.  The main threat for
severe weather would be along the convergent boundary with the
strongest forcing. Another issue that leads to the flash flood
potential is that the rain storm two weeks ago helped to decrease
our flash flood guidance with most of the area below the Missouri
River only needing 2-3" in 1, 3, or 6 hours to reach the flash flood
criteria.  Expect warnings to be issued rather quickly if this
scenario does set up as expected and water could rise fast with
soils already saturated. Traveling through these heavy rain areas
after dark is not recommended as water may be difficult to see on
the roads as it rises overnight. Temperatures may not even make it
into the 70s today with continual cloud coverage and precipitation
inhibiting any type of heating.

The surface low driving this event will slowly move to the east
Sunday morning helping to drive this precip to the SE and out of the
area by Sunday afternoon as ridging and NE flow push back into the
area. This high pressure will dominate the area through Wednesday
with unseasonably low temperatures below 80 degrees through Tuesday.
A weak shortwave pushes through Wednesday creating some chances of
precipitation over the area but overall most should stay dry.
Temperatures stay cool in the lower 80s through Thursday with mostly
nice conditions expected for August.

The next real chance for rain will occur Friday as a strong upper
level shortwave pushes into the area from the central plains
creating another rainy day Friday, although it looks much less of a
flooding event than tonight.  Ridging pushes back in quickly
Saturday making for a decent weekend with mostly dry conditions and
high temperatures in the lower to mid 80s.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 618 PM CDT SAT AUG 5 2017

Multiple hazards will affect air traffic throughout most of the
terminals. The first hazard will be persistent thunderstorms that
will continue to develop over the region through the first 6 hours
of the forecast period. Visibility may be decreased in heavy rain
at times to at IFR or below temporarily. These storms will start
to move to the SE away from the terminals in the morning, but will
be a problem off and on throughout that timeframe.

The second hazard will be a low IFR ceiling around 1000ft that
looks to persist for most of the forecast period. There may be
times that it lifts above IFR with TS are around the station but
overall trend will be IFR conditions until Sunday afternoon. If
this changes the forecasts will adjust as needed.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Sunday morning for KSZ025-057-060-
     103>105.

MO...Flash Flood Watch through Sunday morning for MOZ028>033-037>040-
     043>046-053-054.

&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Aug 5, 3:12 AM CDT, 19 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
312 AM CDT Sat Aug 5 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-060815-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
312 AM CDT Sat Aug 5 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Flash flooding potential is possible Saturday night through Sunday
 morning over areas along and south of I-70, including the Kansas
 City metro. Widespread rainfall totals between 2 to 4 inches are
 expected, with locally higher amounts possible. River levels will
 likely see rapid increases, with subsequent flooding possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 5, 10:16 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1016 PM CDT SAT AUG 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HEAVY RAIN       3 W CENTERVIEW          38.74N 93.89W
08/05/2017  E5.00 INCH       JOHNSON            MO   NWS EMPLOYEE

            STORM TOTAL SO FAR AND RISING.

&&

LG
Local storm report, Aug 5, 10:20 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1020 PM CDT SAT AUG 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     FLASH FLOOD      7 E FAYETTEVILLE        38.87N 93.63W
08/05/2017                   JOHNSON            MO   EMERGENCY MNGR

            WATER OVER THE ROAD AT HWY E AND NE 541ST
            ST. RELAYED BY AMATEUR RADIO.

&&

LG
Local storm report, Aug 5, 10:24 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1024 PM CDT SAT AUG 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     FLASH FLOOD      5 NNW LEETON            38.64N 93.74W
08/05/2017                   JOHNSON            MO   911 CALL CENTER

            WATER OVER THE ROAD SOUTH OF WARRENSBURG ON
            HWY 13, ABOUT A 1/4 MILE SOUTH OF SE MO PP
            RD. RELAYED BY AMATEUR RADIO.

&&

LG
Local storm report, Aug 5, 10:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1033 PM CDT SAT AUG 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     FLASH FLOOD      5 S KANSAS CITY         39.03N 94.57W
08/05/2017                   JACKSON            MO   BROADCAST MEDIA

            POLICE BLOCKING OFF ROAD NEAR E 56TH ST AND
            TROOST AVE DUE TO WATER OVER THE ROAD.

&&

LG
Local storm report, Aug 5, 10:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1047 PM CDT SAT AUG 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     FLASH FLOOD      4 SSW KANSAS CITY       39.04N 94.60W
08/05/2017                   JACKSON            MO   BROADCAST MEDIA

            BRUSH CREEK NOW REACHING THE BOTTOM OF A
            BRIDGE AT W 50TH ST AND WARD PKWY PER KCMO
            FIRE CHIEF. ROAD BEING SHUT DOWN PER
            BROADCAST MEDIA. THE BACKUP IN WATER IS DUE
            TO A BLOCKAGE IN THE CULVERT.

&&

LG
Local storm report, Aug 5, 10:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1049 PM CDT SAT AUG 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     FLASH FLOOD      3 SW MERRIAM            39.00N 94.72W
08/05/2017                   JOHNSON            KS   PUBLIC

            POLICE BLOCKING OFF QUIVIRA RD NEAR 73RD ST
            DUE TO HIGH WATER.

&&

LG

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:01 PM CDTFlash Flood WarningEAXLeavenworth, Wyandotte6 hr
Aug 5, 8:35 PM CDTAreal Flood AdvisoryEAXAtchison, Leavenworth3 hr
Aug 5, 9:00 PM CDTFlash Flood WarningEAXJohnson7 hr
Aug 5, 9:21 PM CDTRiver Flood WarningEAXAtchison, Leavenworth50 hr
Aug 5, 9:21 PM CDTRiver Flood WarningEAXLeavenworth49 hr
Aug 5, 10:24 PM CDTRiver Flood WarningEAXJohnson28 hr
Aug 5, 10:53 PM CDTRiver Flood WarningEAXJohnson28 hr
Aug 6, 1:55 AM CDTAreal Flood WarningEAXJohnson, Leavenworth, Wyandotte60 hr
Aug 5, 7:14 PM CDTAreal Flood AdvisoryEAXClay, Jackson, Lafayette, Ray4 hr
Aug 5, 8:16 PM CDTFlash Flood WarningEAXJohnson, Pettis6 hr
Aug 5, 9:07 PM CDTSpecial Weather StatementEAXJackson38 min
Aug 5, 9:11 PM CDTRiver Flood WarningEAXRay53 hr
Aug 5, 9:21 PM CDTRiver Flood WarningEAXJackson43 hr
Aug 5, 9:23 PM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline3 days
Aug 5, 9:23 PM CDTRiver Flood WarningEAXCarroll, Chariton, Saline3 days
Aug 5, 9:49 PM CDTSpecial Weather StatementEAXJackson41 min
Aug 5, 10:44 PM CDTFlash Flood WarningEAXHenry4 hr
Aug 5, 10:59 PM CDTRiver Flood WarningEAXJackson25 hr
Aug 5, 11:57 PM CDTRiver Flood WarningEAXJackson27 hr

Nearby

River Flood Warnings in Kansas, 2017River Flood Warnings in Missouri, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.